Abstract 17045: Myocardial Catastrophe: A Case of Severe, Sudden Systolic Dysfunction
A 44 year old female with a history of obesity and anti-phospholipid antibody syndrome (APLAS) complicated by miscarriages, pulmonary emboli and deep vein thromboses (on rivaroxaban) presented with chest pain and fever. She was healthy 4 days prior to admission at which time she stopped rivaroxaban as instructed for an elective gastric bypass surgery scheduled in 3 days. Over the next two days, she developed progressive nausea, fever, and chest pain. Her initial electrocardiogram was normal, yet the following day she developed inferior ST-segment elevations. Cardiac catheterization revealed TIMI 2 flow without epicardial disease and global hypokinesis (LVEF 40%) by left ventriculogram. Laboratory studies revealed normal creatinine, mild leukocytosis, elevated cardiac biomarkers, and very elevated inflammatory markers. That evening, she had an episode of amaurosis fugax prompting transfer to a tertiary care center. The presumptive diagnosis on transfer was fulminant myocarditis, however a diffuse vasculitis and catastrophic APLAS were also considered. An echocardiogram revealed severe systolic function with LVEF 20%, possible LV thrombus. Cardiac MRI demonstrated severe biventricular dysfunction with diffuse myocardial edema, subendocardial perfusion defects and diffuse gadolinium enhancement without an LV thrombus. Her clinical status continued to decline as cardiac biomarkers rose. A percutaneous left ventricular assist device (pVAD) was placed. At that point, a myocardial biopsy revealed multiple focal areas of myocardial necrosis consistent with ischemic microvascular injuries, confirming the diagnosis of catastrophic APLS. She was treated with rituximab, steroids, plasmapheresis, and anticoagulation. She stabilized on the pVAD, transitioned to a permanent biventricular VAD, and now awaits transplant. Catastrophic APLAS occurs in <1% of APLAS cases and is characterized by microvascular occlusion, typically in multiple organs, occurring rapidly in the presence of antiphospholipid antibodies. It is often preceded by an inciting event such as infection or termination of anticoagulation. It carries a very high mortalitiy rate and rarely causes severe acute severe systolic dysfunction as its principal manifestation.
- © 2013 by American Heart Association, Inc.